I'm not personaly well informed about this issue; however, it was discussed in depth in the post below -
Ribaviron/antacids/drug interactions Jmjm530 7/8/05.
Scroll down and see if this gives you some answers. Someone will be along shortly with some more thoughts.
I take psyllium and follow the directions on the bottle. That means I space my ribavirin doses two hours apart from the psyllium.
As far as antacids like calcium, tums, etc., I space my ribavirin doses 3 hours away from the antacids.
I may be a bit cautious on all this -- there are really no definititive studies -- but as much as I hate ribavirin, I want to make sure I get every last horrible bit of the drug gets in my system every day. LOL.
As far as your upset stomach is concerned, try taking the riba with your largest meals of the day. They do not have to be 12 hours apart. You can even break it into three doses if you want. It's also preferable that your meals have a decent fat content. This not only should help your stomach but will actually more effectively deliver ribavirin into your system.
The most important thing to remember is to take the riba with food, preferably with some fat content. Try a muffin or one of those breakfast bars if you aren't that hungry. Unfortunately stomach/ intestinal distress isn't uncommon on treatment, I would check with your doctor for additional guidance. I hope you feel well..Su (whoaisme)
I had the same experience as chellski just above. For the first 3 -4 weeks I experienced cramping and diarrhea and then it stopped. (I had diarrhea before tx due to the hep C itself I assume but it worsened greatly the first weeks of tx). I now only get boughts of this on occassion but nothing like in the beginning. Jmjm's comment above should be helpful to you regarding the psyllium powder but I would also have a talk with your doctor about this to be sure nothing else may be the problem like infection. (how is your blood work so far or have you not gotten the first blood draw done yet at week #2?)
I hope someone else comes along and answers your question regarding Calcium and it's possible interference with Riba?....I don't know the answer but it is a very good question. Hope you are doing well and welcome to the forum....lots of wonderful people and helpful insight on many issues....it is the best support. One thing to keep in mind as you go through the tx is that things change all the time. I try not to get too worried about some sides unless they just don't go away for a couple weeks as many cycle in and then leave....except for fatigue which has been fairly constant. Best to you carpedi.
Had doc appt this afternoon...to say the least...it didn't go as I had anticipated. Genotype 1, completed week 16/48 with PegIntron/Riba. Did not clear nor did I have 2 log drop at 12 weeks. VL went from 1.9 to 44,000. Doc had me continue with same tx for what I initially understood would be another 12 weeks...taking me to 24 and hopefully undetectable at that time. And tx for 72 weeks. Surprise, surprise, surprise...he stopped tx today. Made it very clear I was a non-responder not a slow responder. I am angry and PO (riba doesn't help either!) because I had no idea he was going to do this, I was unprepared and shocked. He has suggested I take 4-6 weeks to build up platelet count, which is finally somewhat stable at between 60-70...wants it near 200...then will start me on Infergen/riba tx. He also tried to assure me the sx are not near as bad as what PegIntron/riba are. Although my current sx are quite doable. Hmmmmmmm not sure that makes any logical sense to me right now. I know nothing about Infergen...is there anyone here who is or has done this tx who can offer a little insight. I will be prepared when I return for my next appointment. I just hope it's not too late since I'll have been off tx for approx 4 weeks...4 months basically wasted.
a positive thought - i experienced that week 1 thru 5 then the symptoms went away....maybe you'll be lucky...some side come and go...